Hail, Cumberland
- When
- July 28, 4:30 PM EST
- Where
- Cumberland County, Shippensburg
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 40.050, -77.520
Strong instability and deep moisture combined with a vigorous upper-level disturbance over the Lower Great Lakes and weak frontal boundary/inverted lee trough east of the Blue Ridge Mountains to produce isolated severe thunderstorms and localized heavy rainfall during the late afternoon and early evening hours. Slow steering motions aloft allowed thunderstorms to remain nearly stationary and…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Strong instability and deep moisture combined with a vigorous upper-level disturbance over the Lower Great Lakes and weak frontal boundary/inverted lee trough east of the Blue Ridge Mountains to produce isolated severe thunderstorms and localized heavy rainfall during the late afternoon and early evening hours. Slow steering motions aloft allowed thunderstorms to remain nearly stationary and produce flash flooding in the Williamsport area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 28, 3:33 PM EST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 433 PM EDT SAT JUL 28 2012 .SYNOPSIS... LOW PRESSURE WILL TRACK EAST OF THE REGION OVERNIGHT...BRINGING AN END TO RECENT UNSETTLED WEATHER. A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE REGION ON SUNDAY. AN UPPER LEVEL TROUGH WILL REDEVELOP OVER THE NORTHEASTERN UNITED STATES AFTER THE WEEKEND...BRINGING A RETURN TO UNSETTLED CONDITIONS AND DAILY CHANCES OF SHOWERS AND THUNDERSTORMS. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... SEVERE THUNDERSTORM WATCH #535 IN EFFECT UNTIL 10PM EDT FOR THE LOWER SUSQ RIVER VALLEY. THAT AREA IS ON THE NORTHWESTERN PERIPHERY OF HIGHER CAPES AND HAVE SEEN ONE STRONG CELL MAINTAINED AS IT TRACKED FROM ADAMS INTO YORK COUNTY OVER THE PAST HOUR. SUB SEVERE GUSTS AND HEAVY DOWNPOURS HAVE BEEN THE STORY SO FAR...BUT 50 DBZ CORES ARE STARTING TO REACH WELL ABOVE 20K FEET. DIURNALLY MAXIMIZED CONVECTION WILL PERSIST INTO THIS EVENING ELSEWHERE. CAPES HAMPERED EARLIER BY LIMITED DESTABLIZATION DUE TO EXTENSIVE LOW TO MID LEVEL CLOUDS OVER MUCH OF WESTERN AND CENTRAL PA...AND WEAK SHEAR WILL KEEP SEVERE THREAT LOW FOR MOST. EXCEPTION IS THE FAR SOUTHEAST WHERE SFC HEATING HAS ALLOWED T/TD SPREADS FROM LOW- MID80S/~70...WHERE WATCH#535 IS IN EFFECT. CELL MOTIONS ARE A CONCERN OVER NORTHWEST PA WITH SUCH LIGHT WINDS AT 850MB AND THE REST OF THE BOUNDARY LAYER AND SLOWLY ADVANCING SHEAR AXIS. NEW CONVECTION CONTS TO SPROUT OVER THE WEST CENTRAL MOUNTAINS AND LAUREL HIGHLANDS EXTENDING INTO THE CENTRAL MOUNTAINS. LOCAL TRAINING AND BACKBUILDING OF CELLS BEING OBSERVED OVER MY NORTHWEST COUNTIES AS THE SLOW MOVING UPPER SHEAR AXIS TRACKS SE. ISSUED FLASH FLOOD WATCH FOR MY NORTHWEST QUADRANT THROUGH LATE TONIGHT FOR THIS. ACTIVITY WILL DECREASE IN INTENSITY LATER TONIGHT...BUT EXPECT SHOWERS TO PERSIST ALONG AND AHEAD OF UPPER LEVEL SHEAR AXIS PROPOGATING SOUTHEASTWARD ACROSS CENTRAL AND SOUTH CENTRAL PA. COOLER AND DRIER AIR WORKS INTO NORTHWEST SECTIONS BEHIND THE UPPER WAVE...ALLOWING TEMPS TO DIP INTO THE MID 50S THERE. ELSEWHERE MINS SHOULD RANGE THROUGH THE 60S. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/... A CALM WIND...CLEARING SKIES AND SAT AFTN/EVE RAINFALL WILL RESULT IN AREAS OF FOG SUN MORNING...ESP ACROSS THE WESTERN COUNTIES. ARRIVAL OF HIGH PRES AND ASSOC DRIER AIR MASS SHOULD ENSURE A DRY SUNDAY OVER MOST...IF NOT ALL...OF THE AREA. HOWEVER...CAN/T RULE OUT AN ISOLD PM SHRA/TSRA ACROSS EASTERN PA IN VICINITY OF STALLED FRONTAL BNDRY ON THE E COAST. PTSUNNY SKIES AND ENS MEAN 850MB TEMPS ARND 15C SHOULD TRANSLATE TO HIGHS CLOSE TO SEASONAL AVERAGES...FROM THE U70S ALLEGHENIES...TO THE M80S SUSQ VALLEY. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... AFTER A MAINLY DRY DAY ON SUNDAY...REST OF THE WEEK SHOWS A WEAK UPPER LVL TROUGH NEAR PA FOR MUCH OF THE WEEK. OVERALL...GENERAL UPPER AIR PATTERN SIMILAR AMONG MED RANGE GUIDANCE FOR NEXT WEEK...ALL INDICATING A MEAN TROUGH IN THE VICINITY OF PA...AS THE UPPER LVL RIDGE SHIFTS MORE TO THE WEST... THAN IN RECENT DAYS. POSITION OF TROF AXIS JUST WEST OF PA WILL BE FAVORABLE FOR DIURNALLY- ENHANCED PM SHRA/TSRA MON-WED. WED MAY BE THE WETTEST DAY...AS TROF AXIS SWINGS ACROSS THE AREA...PROVIDING THE BEST FOCUS FOR SHOWERS AND THUNDERSTORMS. WE MAY GET ONE DRY DAY THURSDAY...AS HIGH PRES RIDGE AND DRIER AIR MASS BUILDS OVR THE AREA. MAIN CHANGE TO PACKAGE WAS TO CUT OUT MENTION OF SHOWERS WHERE POSSIBLE...AND UP MIN TEMPS. HARD TO GET AS COOL AS GUIDANCE HAS IT LATELY...SAME ISSUE AS LAST SUMMER. MAX TEMPS WILL BE NEAR NORMAL. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... A WEAK LOW PRESSURE SYSTEM WILL TRACK ACROSS PENNSYLVANIA TODAY...BRINGING ROUNDS OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. OVERALL CONDITIONS WILL LIKELY BY VFR... BUT EXPECT PERIODS OF LOCAL RESTRICTIONS AS HEAVIER SHOWERS AND TSTMS OCCASIONALLY IMPACT TAF SITES. RIDGE OF HIGH PRESSURE BEGINS TO BUILD OVER THE REGION LATER TONIGHT INTO SUNDAY. LINGERING LOW LEVEL MOISTURE AND CLEARING SKIES WILL ALLOW FOG/STRATUS TO AGAIN LOWER VSBY/CIGS AFTER MIDNIGHT. ONCE THE FOG/STRATUS LAYER CLEARS TOMORROW MORNING...EXPECT VFR FLYING CONDITIONS FOR THE REMAINDER OF THE DAY. OUTLOOK... SUN...AM FOG LIKELY. OTHERWISE VFR. MON...MAINLY VFR. ISOLATED PM TSTM IMPACTS POSSIBLE. TUE AND WED...MVFR POSS WITH PM RAIN SHOWERS AND SCTD TSRA. THU...FOG POSSIBLE EARLY...OTHERWISE VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 2 AM EDT SUNDAY FOR PAZ004>006-010>012- 017-018. && SYNOPSIS...FITZGERALD NEAR TERM...DEVOIR/FITZGERALD SHORT TERM...DEVOIR/FITZGERALD LONG TERM...MARTIN AVIATION...DEVOIR/MARTIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 137 PM EDT SAT JUL 28 2012 PAZ019-024>028-033>035-037-041-042-045-046-291745- SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET- BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON- SOUTHERN LYCOMING- 137 PM EDT SAT JUL 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004>006-010>012-017-018-291745- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE- 137 PM EDT SAT JUL 28 2012 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ036-056>059-063>066-291745- FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK- LANCASTER- 137 PM EDT SAT JUL 28 2012 ...SEVERE THUNDERSTORM WATCH 535 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A LOW PRESSURE SYSTEM TRACKING EAST ACROSS THE STATE WILL PRODUCE THUNDERSTORMS ACROSS THE AREA TODAY. A FEW OF THE STRONGER STORMS THIS AFTERNOON AND EVENING COULD PRODUCE DAMAGING WIND GUSTS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ049>053-291745- UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA- 137 PM EDT SAT JUL 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LOW PRESSURE SYSTEM TRACKING EAST ACROSS THE STATE WILL PRODUCE THUNDERSTORMS ACROSS THE AREA TODAY. A FEW OF THE STRONGER STORMS THIS AFTERNOON AND EVENING COULD PRODUCE DAMAGING WIND GUSTS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
401 PM EDT SAT JUL 28 2012
PAZ026>028-036-056-063-282030-
CUMBERLAND PA-FRANKLIN PA-HUNTINGDON PA-JUNIATA PA-MIFFLIN PA-
PERRY PA-
401 PM EDT SAT JUL 28 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MIFFLIN...NORTH
CENTRAL FRANKLIN...NORTHWESTERN CUMBERLAND...SOUTHEASTERN
HUNTINGDON...WESTERN JUNIATA AND WESTERN PERRY COUNTIES...
AT 357 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
STRODES MILLS TO BLAIN TO DOYLESBURG...MOVING EAST AT 15 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS
WILL AFFECT BLAIN...WALNUT AND KISTLER.
THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 192
AND 215.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22/522...
ROUTE 322/22...ROUTE 522.
LAT...LON 4060 7726 4032 7725 4010 7746 4013 7788
4036 7776 4062 7768
FORECASTER: JUNGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 420 PM EDT SAT JUL 28 2012 PAZ036-064-282100- ADAMS PA-FRANKLIN PA- 420 PM EDT SAT JUL 28 2012 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN AND SOUTHWESTERN ADAMS COUNTIES... AT 414 PM EDT...A STRONG THUNDERSTORM WAS NEAR WAYNESBORO...MOVING EAST AT 15 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT ROUZERVILLE AND CARROLL VALLEY. THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE 30. LAT...LON 3984 7765 3986 7718 3972 7722 3972 7767 FORECASTER: MARTIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 435 PM EDT SAT JUL 28 2012 PAZ046-049>053-282130- COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-SNYDER PA- SOUTHERN LYCOMING PA-UNION PA- 435 PM EDT SAT JUL 28 2012 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN UNION...MONTOUR... NORTHEASTERN SNYDER...NORTHERN NORTHUMBERLAND...SOUTHEASTERN LYCOMING AND WEST CENTRAL COLUMBIA COUNTIES... AT 433 PM EDT...A STRONG THUNDERSTORM WAS NEAR VICKSBURG...MOVING EAST AT 20 MPH. WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS. THIS STORM WILL AFFECT VICKSBURG...LEWISBURG...MONTANDON...WEST MILTON...MOORESBURG AND WASHINGTONVILLE. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-80 BETWEEN MILE MARKERS 204 AND 234...I-180 BETWEEN MILE MARKERS 1 AND 11. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY 147...ROUTE 11...ROUTE 15...STATE ROAD 45...STATE ROAD 118. LAT...LON 4128 7662 4095 7641 4083 7703 4099 7713 FORECASTER: CERU
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
442 PM EDT SAT JUL 28 2012
PAZ028-036-056-063-282115-
CUMBERLAND PA-FRANKLIN PA-JUNIATA PA-PERRY PA-
442 PM EDT SAT JUL 28 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL FRANKLIN...
CENTRAL JUNIATA...CUMBERLAND AND EASTERN PERRY COUNTIES...
AT 441 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
ICKESBURG TO BLOSERVILLE TO SHIPPENSBURG...MOVING EAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. THESE STORMS WILL AFFECT SHIPPENSBURG...NEW BLOOMFIELD...
NEWPORT AND BOILING SPRINGS.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 206 AND 232...I-81 BETWEEN
MILE MARKERS 24 AND 59.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
11/15...ROUTE 322/22.
LAT...LON 4002 7774 4025 7743 4055 7742 4052 7699
4044 7699 4042 7701 4039 7703 4037 7702
4036 7699 4023 7700 4001 7729 4000 7736
FORECASTER: JUNGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
504 PM EDT SAT JUL 28 2012
PAZ052-053-058-282200-
COLUMBIA PA-NORTHUMBERLAND PA-SCHUYLKILL PA-
504 PM EDT SAT JUL 28 2012
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NORTHUMBERLAND...SOUTH
CENTRAL COLUMBIA AND WEST CENTRAL SCHUYLKILL COUNTIES...
AT 502 PM EDT...A STRONG THUNDERSTORM WAS NEAR RESLER...MOVING EAST
AT 10 MPH.
WIND GUSTS TO 50 MPH AND UP TO PENNY SIZE HAIL ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN
WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS. THIS STORM WILL
AFFECT REBUCK...TREVORTON AND FERNDALE.
THIS WILL IMPACT I-81 NEAR MILE MARKER 109.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
147...STATE ROAD 61.
LAT...LON 4070 7685 4083 7684 4086 7680 4090 7642
4063 7642
FORECASTER: CERUSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
530 PM EDT SAT JUL 28 2012
PAZ012-037-041-045-046-049-282200-
NORTHERN CLINTON PA-NORTHERN LYCOMING PA-SOUTHERN CLINTON PA-
SOUTHERN LYCOMING PA-TIOGA PA-UNION PA-
530 PM EDT SAT JUL 28 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL LYCOMING...EAST
CENTRAL CLINTON...NORTH CENTRAL UNION AND SOUTH CENTRAL TIOGA
COUNTIES...
AT 528 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7
MILES EAST OF CEDAR RUN TO LITTLE PINE STATE PARK TO AVIS...MOVING
EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. THESE STORMS WILL AFFECT SALLADASBURG...COLLOMSVILLE AND
COGAN STATION.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 189 AND 203...I-180 BETWEEN MILE MARKERS 25
AND 29.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
220...STATE ROAD 14...STATE ROAD 120.
LAT...LON 4156 7702 4130 7694 4102 7701 4110 7747
4138 7740 4165 7747
FORECASTER: JUNGThe State College radar (KCCX), 105 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
1 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Heavy thunderstorm rains (1-2 inches in less than one hour) caused urbanized flash flooding in downtown Williamsport. Numerous roads were flooded with approximately 15-20 occupied vehicles stranded in standing water. Local emergency officials and fire departments took part in several water rescues. Some roads were damaged due to wash-outs from the flash flooding. The Lycoming County Emergency Operations Center was activated for about two hours due to the flooding.
Thunderstorm winds estimated near 70 mph knocked down numerous trees and utility wires in Holtwood. A funnel cloud was observed by the public as the storm moved over Holtwood Dam.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386980, 386979, 386981.